Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS New Orleans, LA

January 8, 2024Hancock County, Harrison County, Pearl River County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Jan 8, 2024, 6:13 PM CST for Hancock County, Harrison County, Pearl River County, Mississippi. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2024, 6:13 PM CST (00:13 UTC)
Expired
Jan 8, 2024, 8:01 PM CST
In force
108 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, MS, Harrison County, MS, Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2024-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2024-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1205 square meters per square second.1939587897117Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
1205 m²/s²
0-3 km storm-relative helicity
1723 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

618 
WGUS54 KLIX 090013
FFWLIX
MSC045-047-109-090315-
/O.NEW.KLIX.FF.W.0003.240109T0013Z-240109T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
613 PM CST Mon Jan 8 2024

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Northern Hancock County in southern Mississippi...
  Northwestern Harrison County in southern Mississippi...
  Southeastern Pearl River County in southern Mississippi...

* Until 915 PM CST.

* At 613 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Diamondhead, Kiln and Saucier.

This includes the follwing Interstate...
	Interstate 10 in Mississippi between mile markers 9 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3052 8963 3069 8934 3065 8934 3065 8924
      3068 8923 3068 8894 3032 8947

FLASH FLOOD...RADAR INDICATED

$$

JL
1 follow-up statement
566 
WGUS74 KLIX 090201
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
801 PM CST Mon Jan 8 2024

MSC045-047-109-090211-
/O.CAN.KLIX.FF.W.0003.000000T0000Z-240109T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock MS-Harrison MS-Pearl River MS-
801 PM CST Mon Jan 8 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN HANCOCK, 
NORTHWESTERN HARRISON AND SOUTHEASTERN PEARL RIVER COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures. Additional 
rainfall will be possible overnight as a front moves through. Use 
caution if driving overnight.

A Flood Watch remains in effect until 900 AM CST Tuesday for 
portions of southeast Louisiana and southern Mississippi.

LAT...LON 3052 8963 3069 8934 3065 8934 3065 8924
      3068 8923 3068 8894 3032 8947

$$

JL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 5:33 PM CST, 40 minutes earlier.

Area forecast discussion, Jan 8, 5:33 PM CST, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service New Orleans LA
533 PM CST Mon Jan 8 2024

...NEW AVIATION...

.SHORT TERM...
(This evening through Tuesday night)
Issued at 415 PM CST Mon Jan 8 2024

A vigorous storm system is moving across the TX/OK panhandles and
will continue east through the Central Plains tonight. A surface low
associated with the upper low is located just east of it with an
appendant cold front draped across East Texas. Surface obs show
the front to be right along the I-35 corridor and racing eastward.
At the same time, a warm front extends eastward from this cold
front. It appears this boundary is right along the extreme
southern LA coast along a line from LCH to BVE. Shower and
thunderstorm coverage has rapidly expanded SW to NE across the
forecast area over the last few hours. Surface obs, model
soundings and SPC meso page all show the vast majority of the area
at 21Z is still north of the warm front which means inversion is
keeping storms from being surface based. The only except is right
on the LA coastal parishes where the actual warm front is.
Regardless, there's still ample instability aloft with those
levels cooling while the surface still warms. The main threats for
storms north of the boundary are are large hail and heavy
rainfall. The warm sector to move farther north with time
providing lift and ample low level instability as it removes the
inversion. Tight pressure gradient from 994mb surface low will
keep inflow strong. This combined with strong flow from the
approaching upper low/trough have resulted in quite high wind
shear and helicity. Thus, the potential for multiple tornadoes,
possibly strong, will be possible through this evening for storms
in the warm sector to just north of the warm front.

The aforementioned cold front racing eastward across Texas is
expected reach the western side of the CWA before midnight and exit
the eastern side before sunrise Tuesday. Yet more strong/severe
storms will be possible along this boundary with QLCS tornadoes
possible.

No changes made to current hazards out for the area. Current winds
may be a bit less than forecast but suspect that'll change as the
warm front lifts north and better mixing takes place. For the Flood
Watch, forecast still looks on track for areal 3-5 inches with
pockets of 50% more and isolated locations with double that
possible. Coastal flooding could be quite impactful on coastlines
perpendicular to the winds as high tides fall right at the same time
as peak winds this evening and overnight.

&&

.LONG TERM...
(Tuesday through Sunday night)
Issued at 415 PM CST Mon Jan 8 2024

The deepening upper level low should be crossing the mid Mississippi
River Valley around 18Z Tuesday before reaching the southern
periphery of the Great Lakes by Wednesday morning. This will bring
the apex of the trough into the western edge of the CWA 18z Tuesday
as well and the likely timing when all showers/storms are completely
east of the entire forecast area. The back edge of the rain shield
may still be over coastal MS and extreme southeastern LA 12-15Z, but
after that the rain should be over. Although rain ends, some weather
impacts continue. It's quite evident looking at model surface
pressure plot with time on Tuesday that the pressure gradient will
remain very tight throughout the day. This would support relatively
strong winds even over land areas. Even though conditions may be
borderline, have above normal confidence that Wind Advisory
conditions will persist throughout the day across the entire CWA and
will be extending Wind Advisory with current forecast package to
reflect that.

Much more benign weather expected Wednesday as trough/low ejects
east and zonal flow to slight ridging slides across the region.
Fairly rapid moderation of temps on Thursday as post front ridge
moves east of the local area and southerly flow increases. Should
see temps jump from low/mid 50s to closing in on 70 degrees for
highs on Thursday. This will be the lead-up to the next approaching
system late in the week. Models continue to lower confidence in the
forecast with a lack of run-to-run consistency in terms of timing
and position of the through. Regardless, will need to watch for
severe potential yet again.

&&

.AVIATION...
(00Z TAFS)
Issued at 527 PM CST Mon Jan 8 2024

Convection is ongoing across the region with many terminals at
MVFR or below. Widespread showers and a clap of thunder or two
will be possible over the next couple of hours. There will
probably be a break between the early convection and stronger
convection starting around midnight and pushing east from there.
All terminals should have impacts from this second round of
convection with winds shifting to a westerly direction and
remaining gusty. By 12-15z on Tuesday, conditions will improve to
VFR once again...although westerly winds will remain gusty AOA
30kts in many locations. (Frye)

&&

.MARINE...
Issued at 415 PM CST Mon Jan 8 2024

A 994mb surface low over the eastern Texas Panhandle will be quickly
moving eastward across Oklahoma this evening and overnight, crossing
the Mississippi River mid morning Tuesday. A strong surface high is
embedded within a broad upper level ridge east of the region. This
setup is creating a very tight pressure gradient over the local
coastal waters. That gradient will tighten even more as the low
moves east and deepens. In response to this, very strong (Gale to
Storm Force) winds are/will shortly be developing over all of the
local coastal waters. Open Gulf water obs are already showing
sustained 30-40 knot winds with higher gusts. Stronger winds are
possible before the front reaches the area. Once it does, an abrupt
wind direction change is expected from SE to WNW. Strong to severe
storms will also accompany this cold front while the front races
east tonight. A very peaked confused sea condition is expected with
FROPA. Little change in wind speeds behind the front as the pressure
gradient remains tight for quite awhile. Thus, have added a Gale
Warning and Small Craft Advisory to the tale end of this event as
wind speeds gradually fall Tuesday night. All marine headlines may
be lowered by mid week before the next front impacts the area
starting the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  41  51  29  55 / 100  10   0   0
BTR  45  54  32  59 / 100   0   0   0
ASD  46  56  33  57 / 100  10   0   0
MSY  49  56  37  58 / 100  10   0   0
GPT  48  57  34  54 / 100  30   0   0
PQL  49  61  32  56 / 100  40   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Tuesday morning for LAZ034>037-039-046>048-
     056>060-064>071-076>090.

     Wind Advisory until 6 PM CST Tuesday for LAZ034>037-039-046>048-
     056-057-059-064-065-071-079-081-083-085-086-088>090.

     Coastal Flood Advisory until noon CST Tuesday for LAZ058-066>070-
     076-078-080-082-084.

     High Wind Warning until 3 AM CST Tuesday for LAZ058-060-066>070-
     076>078-080-082-084-087.

     Wind Advisory from 3 AM to 6 PM CST Tuesday for LAZ058-060-
     066>070-076>078-080-082-084-087.

GM...Gale Warning until 9 PM CST Tuesday for GMZ530-534.

     Small Craft Advisory from 9 PM Tuesday to 6 AM CST Wednesday for
     GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.

     Storm Warning until 9 AM CST Tuesday for GMZ532-536-538-550-552-
     555-557-570-572-575-577.

     Gale Warning from 9 AM to 9 PM CST Tuesday for GMZ532-536-538-
     550-552-555-557-570-572-575-577.

MS...Flood Watch through Tuesday morning for MSZ068>071-077-083>088.

     Wind Advisory until 6 PM CST Tuesday for MSZ068>071-077-083>085.

     Coastal Flood Advisory until noon CST Tuesday for MSZ087-088.

     High Wind Warning until 3 AM CST Tuesday for MSZ086>088.

     Wind Advisory from 3 AM to 6 PM CST Tuesday for MSZ086>088.

     Coastal Flood Warning until noon CST Tuesday for MSZ086.

GM...Gale Warning until 9 PM CST Tuesday for GMZ534.

     Small Craft Advisory from 9 PM Tuesday to 6 AM CST Wednesday for
     GMZ532-534-536-538-550-552-555-557-570-572-575-577.

     Storm Warning until 9 AM CST Tuesday for GMZ536-538-550-552-555-
     557-570-572-575-577.

     Gale Warning from 9 AM to 9 PM CST Tuesday for GMZ536-538-550-
     552-555-557-570-572-575-577.

&&

SHORT TERM...ME
LONG TERM....ME
AVIATION...RDF
MARINE...ME

In the hours before

Local storm report, Jan 8, 5:33 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
533 PM CST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     Hail             2 ESE Mandeville        30.36N 90.05W
01/08/2024  E1.00 inch       St. Tammany        LA   NWS Employee

&&

LNN
Local storm report, Jan 8, 5:53 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
553 PM CST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Flash Flood      1 SE Laplace            30.06N 90.46W
01/08/2024                   St. John The BaptisLA   Broadcast Media

            Flooding reported along Windsor Blvd in the
            River Forest Subdivision. Water covering
            streets and some water in garages.

&&

JFL
Local storm report, Jan 8, 6:03 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
603 PM CST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Flash Flood      5 NNW Lacombe           30.38N 89.97W
01/08/2024                   St. Tammany        LA   NWS Employee

            Several inches of water across I-12 between
            Covington and Slidell.

&&

JFL
Local storm report, Jan 8, 6:10 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
610 PM CST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Flash Flood      1 NNE Mandeville        30.39N 90.08W
01/08/2024                   St. Tammany        LA   Public

            Several reports on social media of flooding
            over roadways and ~3-6 inches of water over
            roadways.

&&

MSW
Local storm report, Jan 8, 6:11 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
611 PM CST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Flash Flood      Pearl River             30.38N 89.74W
01/08/2024                   St. Tammany        LA   Public

            Public reports quarter-sized hail in Pearl
            River in St Tammany Parish.

&&

MSW
Local storm report, Jan 8, 6:12 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service New Orleans LA
612 PM CST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Flash Flood      4 WNW Lacombe           30.34N 89.99W
01/08/2024                   St. Tammany        LA   Public

            Several reports of street flooding and 3-6
            inches of water over Hwy 190 in
            Mandeville/Covington.

&&

MSW

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 6:25 PM CSTSevere Thunderstorm WarningLIXHarrison33 min
Jan 8, 7:38 PM CSTSpecial Weather StatementLIXPike37 min
Jan 8, 8:15 PM CSTSpecial Weather StatementLIXWilkinson45 min
Jan 8, 8:43 PM CSTFlash Flood WarningLIXWilkinson111 min
Jan 8, 9:04 PM CSTSpecial Weather StatementLIXAmite, Wilkinson41 min
Jan 8, 9:20 PM CSTFlash Flood WarningLIXWilkinson2 hr
Jan 8, 9:44 PM CSTSpecial Weather StatementLIXAmite, Pike46 min
Jan 8, 11:36 PM CSTFlash Flood WarningLIXAmite, Pike3 hr
Jan 9, 12:11 AM CSTFlash Flood WarningLIXPike, Walthall3 hr
Jan 9, 12:12 AM CSTSevere Thunderstorm WarningLIXWalthall15 min
Jan 9, 12:29 AM CSTTornado WarningLIXHarrison, Jackson31 min
Jan 9, 1:03 AM CSTSevere Thunderstorm WarningLIXPearl River42 min
Jan 9, 1:10 AM CSTSevere Thunderstorm WarningLIXPearl River35 min
Jan 9, 1:12 AM CSTSevere Thunderstorm WarningLIXPearl River48 min
Jan 9, 1:31 AM CSTFlash Flood WarningLIXPearl River77 min
Jan 9, 1:41 AM CSTSevere Thunderstorm WarningLIXHancock, Pearl River49 min
Jan 9, 1:44 AM CSTFlash Flood WarningLIXHancock, Pearl River80 min
Jan 9, 2:36 AM CSTAreal Flood AdvisoryLIXHancock, Harrison, Jackson, Pearl River90 min
Jan 9, 4:39 AM CSTRiver Flood WarningLIXPearl River31 hr
Jan 9, 9:32 AM CSTRiver Flood WarningLIXHarrison66 hr
Jan 9, 9:33 AM CSTRiver Flood WarningLIXHarrison40 hr

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.